TUESDAY, July 22 (HealthDay News) -- The drug that turned around the sex lives of many older men has proven in a small trial to also help women on antidepressants who experience sexual dysfunction.
The eight-week study found that Viagra, also known as sildenafil, helped women achieve orgasm.
"In this study population, sildenafil treatment of sexual dysfunction in women taking SRIs was associated with a reduction in adverse sexual effects," the study's authors wrote.
Results of the study are in the July 23/30 issue of the Journal of the American Medical Association. The lead author of the study, Dr. H. George Nurnberg, of the University of New Mexico School of Medicine, in Albuquerque, declined to be interviewed for this article.
Selective and nonselective serotonin reuptake inhibitors, such as Prozac, Paxil, Zoloft and Effexor, comprise up to 90 percent of the 180 million antidepressant prescriptions filled in the United States each year, according to the study. But while these medications are very effective at treating clinical depression, one of their known drawbacks are sexual side effects.
Nurnberg and his colleagues previously reported in the Journal of Clinical Psychiatry, that Viagra was helpful for men who suffered from erectile dysfunction associated with the use of antidepressant medications.
In the current study, undertaken at seven research centers, they turned their attention to women. The study included 98 women -- half of whom received Viagra and half who received a placebo -- who were told to take the pills before sexual activity.
Women taking Viagra reported an improved ability to reach orgasm and increased orgasm satisfaction, according to the study authors.
But 43 percent of the women taking Viagra also reported headaches, versus 27 percent of those on placebo. Almost one-quarter of those using Viagra reporting flushing, while none of the women on placebo did. And 37 percent of women taking Viagra reported nasal congestion compared to 6 percent of women on placebo. Nausea and anxiousness were reported more often in the group taking placebo.
"The libido response in women is such a complex problem. If women are unhappy in a relationship, it can affect libido. If it hurts, it can affect libido. If she doesn't feel good about herself, it can affect libido. It's hard to tease all of those factors out," said Dr. Judi Chervenak, a reproductive endocrinologist at Montefiore Medical Center in New York City.
And, she added, "There's no definitive answer to date on how antidepressants cause a lack of libido. It could be because they're affecting dopamine, and women may be experiencing changes in dopamine that indirectly affect vaginal lubrication and arousal and cause decreased blood flow."
Of the current study, Chervenak said, "It's an enticing study, and it makes me want to know more. Does it make me want to prescribe Viagra right off the bat? Not at this point. I'd suggest first that patients keep a symptom diary, so we can figure out what their issue is. Is it arousal? Is it decreased blood flow? Is it an orgasm problem?"
"Another possibility might be to work with their psychiatrist," she added. "Would it be better to change the antidepressant or to taper the dose? What about a drug holiday? Although you have to be careful, and people can't do that on their own, because there can be potentially devastating problems if you come off these medications too quickly."